Florida, 2009

Hail and Damaging Winds in Florida, June 23, 2009

June 23, 2009 · NWS MFL · 10 events in 3 counties and zones

A cluster of thunderstorms moved south down the Florida peninsula during the early morning hours of June 23 in association with a strong mid level low pressure trough. This cluster of strong to severe thunderstorms swept across southeast Florida during the morning hours causing widespread high winds and damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$500
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A cluster of thunderstorms moved south down the Florida peninsula during the early morning hours of June 23 in association with a strong mid level low pressure trough. This cluster of strong to severe thunderstorms swept across southeast Florida during the morning hours causing widespread high winds and damage. Over 30,000 customers lost power in southeast Florida during this morning event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 23, 2:43 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 23, 2:43 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
343 AM EDT TUE JUN 23 2009

...HEAT INDICES NEAR 105 ALL AREAS TODAY...
...A FEW STRONG TO SEVERE STORMS POSSIBLE...

.DISCUSSION...IT IS A SULTRY MORNING ACROSS SOUTH FL. TEMPS ARE STEADY
IN THE LOWER 80S WITH HEAT INDICES STILL IN THE 90S DUE TO VERY
HIGH DEWPOINTS IN THE UPPER 70S TO NEAR 80. PRETTY AMAZING THAT
THE HEAT INDEX RIGHT NOW AT NAPLES AND FT. LAUDERDALE IS 96.
TEMPERATURES TODAY ARE A CHALLENGE AS THE LOCAL AREA WILL STILL
REMAIN IN A HOTTER THAN NORMAL AIRMASS. HOWEVER...THE HOT DOME OF
HIGH PRESSURE WILL CONTINUE TO MOVE SW AS A TROUGH MOVES IN FROM
THE NE. THIS WILL LEAD TO COLD (RELATIVELY SPEAKING OF COURSE)
AIR ADVECTION. THIS...ALONG WITH AREAS OF LOW CLOUDS EARLY THIS
MORNING...AND THE PROSPECT FOR TSTORM DEVELOPMENT...WILL LEAD ME
TO SIDE WITH GFS/NAM GUIDANCE NUMBERS FOR HIGHS THIS
AFTERNOON...DESPITE THEIR LOW BIAS OF LATE. HOWEVER...CONVECTION
LOOKS LIKELY INTERIOR/EAST COAST...SO WILL GO WITH HIGHS IN THE
LOWER 90S AREA WIDE THIS AFTERNOON. I SHOULD SAY THAT IF STORMS
HOLD OFF AND PLENTY OF SUN PREVAILS...THEN TEMPS WOULD GO SEVERAL
DEGREES HIGHER THAN FORECAST.

HEAT INDICES WILL REACH NEAR 105 TODAY...BUT DECIDED NOT TO ISSUE
A HEAT ADVISORY DUE TO EXPECTED BORDERLINE CONDITIONS AND THE
EXPECTATION OF QUITE A BIT OF SHOWER/TSTORM ACTIVITY WHICH WOULD
LEAD TO A QUICK REPRIEVE IN THE HIGH HEAT INDICES.

CONDITIONS WILL CONTINUE TO REMAIN VERY UNSTABLE TODAY. CONVECTION
OVER THE ATLANTIC OCEAN IS SENDING OUTFLOW BOUNDARIES ONSHORE THE
ATLANTIC COAST. THESE BOUNDARIES...AND AN INCOMING SURFACE TROUGH
FROM THE NORTH THIS AFTERNOON ALONG WITH SHORTWAVE ENERGY DIVING
SOUTH...IS EXPECTED TO LEAD SCT-NUM TSTORMS TODAY...WITH THE FOCUS
INTERIOR/EAST COAST. FORECAST SOUNDINGS SHOW HIGH CAPE OF AROUND
4000 J/KG AND LIS AROUND -8C WITH PWATS AOA 2 INCHES. GIVEN
THIS...A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS BEING
THE PRIMARY RISK. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STORMS
TODAY AS WELL...BUT THEY WILL BE ON THE MOVE SO WILL JUST HAVE TO
KEEP ANY EYE ON WHERE ANY STORMS TRAIN.

THE TROUGH AND DEEP MOISTURE LOOKS TO SLOWLY SHIFT SOUTH TONIGHT TO
THE FAR SOUTHERN PENINSULA WITH SIGNIFICANT DRYING OCCURRING FROM
EAST CENTRAL FL TO THE LAKE OKEECHOBEE-PALM BEACH REGION.
HOWEVER...THE MOISTURE LOOKS TO QUICKLY MAKE A COME BACK AS GFS
SHOWS A MID LEVEL LOW CLOSING OFF JUST TO OUR WEST. GIVEN
THIS...TRENDED POPS DOWN FROM THE LAKE OKEECHOBEE-PALM BEACH REGION
FOR WED WITH HIGHEST POPS TO THE SOUTH. KEPT HIGH END CHANCE POPS
FOR ALL AREAS FOR THU. TEMPS WILL CONTINUE TO COOL WITH HIGHS EVEN
A DEGREE OR TWO BELOW AVERAGE. RATHER HIGH HUMIDITY WILL CONTINUE
THOUGH...NO SURPRISE FOR A SOUTH FL SUMMER.

GFS SHOWS THE SURFACE ATLANTIC RIDGE OVER THE FL STRAITS
FRI...LIFTING NORTH INTO CENTRAL FL SAT BEFORE SHIFTING BACK SOUTH
OF THE LOCAL AREA SUN THROUGH THE MIDDLE PART OF NEXT WEEK AS
ANOTHER MID LEVEL TROUGH DIVES SOUTHEAST INTO THE WESTERN ATLANTIC.
KEPT WITH PREVAILING CHANCE POPS THROUGH THE EXTENDED FORECAST. THE
OVERALL PATTERN CONTINUES TO FAVOR A FOCUS OF SHOWERS/STORMS
INTERIOR/EAST COAST. NAPLES SURE COULD USE MORE RAIN AS THE RAINFALL
DEFICIT THERE IS NEARING A FOOT FOR THE YEAR.

&&

.MARINE...WINDS ARE BLOWING HIGHER THAN GUIDANCE SO INCREASED
WINDS FOR THIS MORNING...INTO THE 15-20 KT RANGE FOR BISCAYNE BAY
AND THE ATLANTIC WATERS. OTHERWISE...WINDS WILL PEVAIL AT 15 KT OR
LESS WITH SEAS 4 FT OR LESS THROUGH THE PERIOD. OF
COURSE...STRONGER WINDS AND HIGHER SEAS WILL BE FOUND IN/NEAR
STORMS.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  92  76  89  76 / 60 20 30 30
FORT LAUDERDALE  93  78  90  76 / 60 30 50 30
MIAMI            93  79  92  77 / 60 30 50 30
NAPLES           91  78  89  76 / 40 30 50 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...57/DG
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Jun 23, 3:49 AM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
449 AM EDT TUE JUN 23 2009

FLZ063-066>075-168-172>174-240600-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
449 AM EDT TUE JUN 23 2009

...SCATTERED TO NUMEROUS THUNDERSTORMS TODAY WITH SOME POSSIBLY SEVERE...
...HEAT INDEX AROUND 105 TODAY - ALL AREAS...
...MODERATE RISK OF RIP CURRENTS ALONG THE GULF COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE EXPECTED TODAY AND SOME THUNDERSTORMS MAY POSSIBLY BECOME
SEVERE WITH WIND GUSTS TO NEAR 60 MPH. HAIL OF PEA TO DIME SIZE
MAY ALSO BE POSSIBLE ALONG WITH FREQUENT LIGHTNING AND HEAVY
RAINFALL.

TEMPERATURES: ANOTHER HOT AND HUMID DAY IS EXPECTED ACROSS ALL OF
SOUTH FLORIDA, HOWEVER AFTERNOON THUNDERSTORMS MAY BRING A BRIEF
BIT OF RELIEF TO THE TEMPERATURES. HEAT INDEXES ACROSS THE AREA
WILL STILL TOP OUT AROUND 105 ACROSS THE REGION TODAY.

WIND: WIND GUSTS TO NEAR 60 MPH MAY BE POSSIBLE TODAY IN THE
STRONGEST THUNDERSTORMS.

HAIL: HAIL TO NEAR DIME SIZE MAY BE POSSIBLE TODAY IN THE
STRONGEST THUNDERSTORMS.

FLOODING: THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL TODAY WHICH MAY PRODUCE PONDING OF WATER ON POORLY
DRAINED ROADWAYS.

RIP CURRENTS: WEST WINDS OF AROUND 15 MPH WILL PRODUCE A
MODERATE RISK OF RIP CURRENTS ALONG THE GULF COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD
WITH HEAVY RAINFALL, FREQUENT LIGHTNING, AND GUSTY WINDS BEING THE
BIGGEST THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 23, 4:40 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
540 AM EDT TUE JUN 23 2009

FLZ071-072-172-231015-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
540 AM EDT TUE JUN 23 2009

...STRONG THUNDERSTORM MOVING ACROSS METRO BROWARD COUNTY...

AT 536 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TAMARAC...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL AFFECT...

TAMARAC...
LAUDERHILL...
DOWNTOWN-DAVIE...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 40 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE NUMBER ONE
WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2617 8013 2604 8022 2622 8039 2629 8024
TIME...MOT...LOC 0940Z 321DEG 18KT 2620 8025

TINGLER
Special weather statement, Jun 23, 5:24 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
624 AM EDT TUE JUN 23 2009

FLZ063-067-068-168-231115-
GLADES FL-INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
624 AM EDT TUE JUN 23 2009

...STRONG THUNDERSTORMS MOVING INTO PALM BEACH COUNTY...

AT 623 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF OKEECHOBEE TO 7 MILES WEST OF HOBE SOUND...MOVING SOUTHEAST AT 30
MPH.

THESE STORMS WILL AFFECT...

PHILO FARMS...
JUPITER FARMS...
JUPITER...
JUNO BEACH...
BUCKHEAD RIDGE...
NORTH PALM BEACH...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS
OFFER NO PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2678 8002 2678 8005 2676 8003 2661 8003
      2678 8070 2682 8070 2690 8062 2696 8062
      2714 8086 2713 8089 2720 8093 2696 8061
      2697 8007 2681 8002
TIME...MOT...LOC 1023Z 335DEG 28KT 2737 8095 2704 8025

TINGLER

The radar

The Melbourne radar (KMLB), 142 km away, was scanning. The volume nearest the first event began at 10:48 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
June 23, 5:50 AM EST
Where
Palm Beach County, Jupiter
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.930, -80.100

Power lines were reported down in Jupiter. Time estimate based on radar data.

Thunderstorm Wind, Palm Beach

When
June 23, 6:10 AM EST
Where
Palm Beach County, 0.93 mi SW of Golf
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.710, -80.060

Power lines were reported down in West Palm Beach. Time estimate based on radar data.

Thunderstorm Wind, Palm Beach

When
June 23, 6:15 AM EST
Where
Palm Beach County, 2.78 mi NW of Palm Beach Gardens
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.830, -80.100

Power lines were reported down in Palm Beach Gardens. Time estimate based on radar data.

Lightning, Palm Beach

When
June 23, 6:50 AM EST
Where
Palm Beach County, 3.22 mi SW of (Pbi)palm Beach Arpt
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
26.654, -80.193

Lightning struck the roof of a house and ignited a fire, injuring a resident of the home.

Thunderstorm Wind, Palm Beach

When
June 23, 7:00 AM EST
Where
Palm Beach County, 0.93 mi WSW of Canal Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.844, -80.644

Wind gusts were estimated at 60 mph.

Hail, Broward

When
June 23, 7:30 AM EST
Where
Broward County, 3.4 mi WNW of Lauderhill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.120, -80.250

Thunderstorm Wind, Broward

When
June 23, 7:30 AM EST
Where
Broward County, 6.29 mi NW of Davie
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
26.133, -80.303

Tree fell on 70-year-old gentleman riding a golf cart in the 900 block of NW 116 Terrace in Plantation. Man was taken to the hospital in serious condition.

Thunderstorm Wind, Broward

When
June 23, 7:30 AM EST
Where
Broward County, 3.4 mi WNW of Lauderhill
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.120, -80.250

A trained spotter reported 70 mph estimated winds in Plantation.

Thunderstorm Wind, Miami-Dade

When
June 23, 7:45 AM EST
Where
Miami-Dade County, 1.24 mi ENE of Palm Spgs North
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
25.939, -80.303

A thunderstorm produced an estimated wind gust of 60 mph.

Lightning, Broward

When
June 23, 8:00 AM EST
Where
Broward County, 4.27 mi NE of Miramar
Property damage
$500
Reported by
Law Enforcement
Coordinates
26.037, -80.345

Lightning struck a tree and caused it fall and light on fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181146, 181147, 181148, 181151, 181154, 181133, 181139, 181140, 181143, 181136.